Posted On 07.13.12 by in Propecia Archives
After months of the Examiner’s exclusive coverage of the severe and persistent side effects of the baldness drug Propecia, ABC News, Time magazine and the UK’s widely distributed The Sun newspaper and Mail OnLine of London have just run stories on how the hair-growth drug has devastated the lives of countless young men.
The Examiner began its coverage of Propecia in February this year when it reported that doctors at two of this country’s leading medical schools had linked the hair growth drug Propecia to prolonged and possibly irreversible male sexual dysfunction, clinical depression, breast cancer and high-grade prostate cancer. The drug was approved by the Food and Drug Administration in 1997 to promote hair growth in men suffering from male pattern baldness.
The Examiner further reported that as devastating as these revelations were, millions of men who have been prescribed the drug Propecia have no idea that they may be at risk. Even worse, many doctors are continuing to prescribe Propecia unaware of the drug’s shocking side effects. The drug is manufactured by drug giant Merck & Co., one of the world’s largest pharmaceutical companies.
Propecia is the brand name for the drug finasteride when it is prescribed in 1mg doses to treat male pattern baldness. (When finasteride is prescribed in 5mg doses to treat enlarged prostate – also known as benign prostatic hyperplasia or BPH — it is sold under the brand name Proscar.)
As the Examiner reported in February, George Washington University Professor Michael S. Irwig, M.D., whose ground-breaking research published last year in the Journal of Sexual Medicine was one of the first to report on Propecia’s dreadful side effects.
Dr. Irwig serves as the Director for the University’s Center for Andrology and is an Assistant Professor of Medicine at GWU’s School of Medicine. He received his medical degree from New York’s Cornell University, served an internal medicine residency at the University of Virginia and practiced endocrinology at Baltimore’s Sinai Hospital before taking his current position. In February, he sat down for an exclusive interview with the Examiner at his Washington, DC office.
“As my study shows, there are very real sexual health issues that are affecting a population of previously healthy men ranging in age from 21 to 46 years old who took Propecia,” Dr. Irwig said.
Seventy-one men participated in the research and about half were from outside the United States. I have seen patients from as far away as Australia and England,” says Dr. Irwig. He found that 94 percent developed low libido, 92 percent developed erectile dysfunction and decreased arousal, and 69 percent developed problems with orgasm.
“It turns out that almost all had multiple sexual function problems. Men reported average all inclusive sexual activity of approximately 26 episodes per month before taking Propecia, but there was an almost two-thirds reduction in sexual activity after using the drug.”
While the FDA issued a new warning regarding Propecia’s link to high-grade prostate cancer – the most aggressive and deadly form of the disease – the agency has been ineffective in getting the word out to prescribing doctors regarding the growing evidence of Propecia’s substantial side effects.
“It’s been very frustrating for a lot of these men because they’ve sought care from medical professionals who are unaware of the risk of persistent and serious sexual dysfunction since it was not originally suggested in the literature,” Dr. Irwig said.
Many men have undergone costly and time-consuming medical tests and treatments that will not detect or treat the source of the problem. They are told there is no problem.
“In fact, patients have been told to see psychiatrists and psychologists because the problems were in their head,” says Dr. Irwig.
In March, the Examiner was first to break the story that the FDA was conducting a new investigation of Propecia’s safety.
In response to written questions submitted to the agency, FDA spokesperson Sandy Walsh wrote in an email to the Examiner that “the focus of the current review is the persistence of severe male sexual dysfunction after discontinuation of Propecia’s use. This review was prompted by routine drug safety surveillance.”
FDA’s new safety investigation came as a growing number of men said Propecia’s severe side effects caused them to suffer persistent and permanent sexual dysfunction. While several European countries have required Propecia’s maker, drug-giant Merck & Co., to issue warnings regarding the drug’s irreversible side effects, this marked the first time the FDA had acknowledged it was reviewing the drug’s safety here.
In mid-April, just before the FDA announced that it was increasing the severity of its safety warnings on Propecia, agency spokeswoman Stephanie Yao emailed the Examiner: “Since you were previously interested in the topic, I thought you’d like to know that we’ve approved changes to the professional labeling for Propecia (finasteride 1 mg) and Proscar (finasteride 5 mg) to expand the list of sexual adverse events reported to FDA post marketing, as some of these events have been reported to continue after the drug is no longer being used. However, it’s important to note that clear causal links between finasteride and sexual adverse events have not been established.
“We are including this information about these adverse events on the labeling as it may be important to individual patients. Additionally, healthcare professionals and patients should include this information as part of a discussion of risks and benefits of finasteride when determining the best individual treatment options.”
As the Examiner reported then: “The fact that the FDA has now revised the labeling of Propecia and Proscar to include much more serious side effects has huge implications from a legal standpoint,” says attorney Alan Horwitz, co-founder of Ingerman & Horwitz LLP, (www.ihlaw.com) whose firm took the initiative to produce an educational brochure and website article achieve on the many hazards of Propecia when little or no information was forthcoming from Merck or the FDA.
On April 20, the Examiner broke the story that the FDA was widening its probe into Propecia, stating that the agency “will continue to vigilantly evaluate and analyze all reports that are available on finasteride and take regulatory actions as warranted.”
Known clinically as “Post-Finasteride Syndrome,” the condition is marked by sexual, neurological, hormonal and physical side effects — including impotence, Peyronie’s disease, testosterone deficiency and depression — that do not resolve themselves after quitting Propecia, and may be irreversible.
The Examiner was also first to publish that the FDA was actively encouraging victims to submit reports about all adverse reactions potentially caused by finasteride including cases of patients who developed anxiety, panic attacks, cognitive dysfunction, chronic insomnia, muscle wasting and other persistent side effects.
In May, the Examiner was first to report on Kevin Malley’s Propecia hunger-strike at Merck’s corporate headquarters in suburban New Jersey that helped focus attention on the drug’s severe and persistent sexual side effects.
“I want Merck to see how their drug is destroying lives — and know that I’m just one of thousands of victims suffering across the globe,” said Malley, who was prescribed Propecia last year by his doctor, and took the controversial medication for five months until suffering complete erectile dysfunction and other debilitating sexual side effects.
“With increasing public support, we hope others will join us in future demonstrations at Merck facilities around the globe, as victims unite in protest of Propecia’s severe dangers,” said Malley. “We will work vigorously until Merck recalls Propecia — or the FDA steps in and pulls the medication off the market.”
Says Baltimore-based attorney Horwitz: “Just as word of mouth is the most effective form of advertising, hearing directly from a person affected by a drug’s side effects carries a lot of weight. My thought is that as the FDA becomes more aware of the true scope of the problem they will issue additional warnings on Propecia’s growing list of horrific side effects.”
“Now that ABC News, Time and other widely-circulated media outlets have just published stories on Propecia’s devastating side effects, there are now tens of thousands – if not millions – of formerly unsuspecting finasteride users that are suddenly realizing that their current and future health may be at risk through no fault of their own. With the number of Propecia lawsuits growing every day, I would first advise these men to consult their doctor and then seek the counsel of an experienced Propecia attorney,” Horwitz said.
“I am in favor of anything that helps spread the word on Propecia’s devastating side effects,” says George Washington’s Dr. Irwig. “I will be glad to present my research findings at any hospital or medical institution that wants their doctors to be informed on the latest medical information on Propecia.”
As Dr. Irwig told the Examiner back in February, “I really think this is just the tip of the iceberg.”
Merck & Co. may remain mum on the myriad of persistent side effects precipitated by its popular hair-loss drug Propecia, but victims worldwide should sleep easier tonight knowing that medical pros...Read Article
As more news reports link the baldness drug Propecia to persistent male sexual dysfunction, some are questioning the validity of the connection. Writing for The Atlantic, Lindsay Abrams blames “anti-finasteride fanatics” for...Read Article